Flood, Lancaster
- When
- September 15, 7:00 PM EST to 9:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy rainfall caused flooding across eastern portions of Lancaster County. Earlier rainfall left area streams and creeks above bankfull.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rainfall caused flooding across eastern portions of Lancaster County. Earlier rainfall left area streams and creeks above bankfull. Flooding continued along Pequea Creek near Paradise where stages reached 16 feet, well above the 12 foot flood level. A trailer park was evacuated. Flood waters slowly subsided and the creek was back within its banks by 21:00 EST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 15, 2:05 PM EST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 305 PM EDT MON SEP 15 2003 COLD FRONT MOVING ACROSS WESTERN PENN AT ABOUT 20 KT WITH WIDESPREAD HEAVY SHOWERS AND A FEW LINES OF TSRA ALONG AND AHEAD OF IT. BIGGEST PROBLEM TODAY HAS BEEN ACROSS OUR SE ZONES WHERE FLOODING AND NUMEROUS ROAD CLOSURES HAVE OCCURRED ACROSS LANCASTER COUNTY AS THE RESULT OF 3-4 INCHES OF RAIN IN JUST 4-5 HOURS. EXPECT TO SEE ANOTHER ONE HALF TO ONE INCH OF RAIN IN MANY PARTS OF OUR CWA THIS EVENING...WITH LOCALLY UP TO 2 INCHES IN TRAINING THUNDERSTORMS. THE WESTERN PA FRONT WILL SLIDE TO THE EAST COAST THEN BEGIN TO DISSOLVE AS UPPER HEIGHTS BEGIN TO RISE AHEAD OF POWERFUL HURRICANE ISABEL. SLACKENING WINDS/PARTIAL CLEARING LATE TONIGHT AND VERY MOIST LLVLS FROM TODAYS RAINS WILL LEAD TO WIDESPREAD/LOCALLY DENSE FOG BETWEEN ABOUT 07Z AND 13Z. TUESDAY AND WEDNESDAY...FINE LATE SUMMER DAYS WITH PLENTY OF SUN...AFTERNOON TEMPS MAINLY IN THE 70S...LIGHT WIND AND COMFORTABLE DEWPOINTS. LATEST TPC TRACK FOR ISABEL IS A TAD WEST OF SUNDAYS PATH...WHICH WOULD MOVE ITS REMNANTS NORTH OVER KAOO AND KBFD FRIDAY MORNING. WONT SPECULATE TOO MUCH ON THE EXACT OUTCOME OF THE STORM. HOWEVER...SHOULD THE CURRENT TRACK HOLD...A TYPICAL WIDESPREAD 2-3 INCHES WITH LOCALLY 5-10 INCH RAIN AMOUNTS IN PERSISTENT SPIRAL BANDS WOULD BE LIKELY. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 61 78 57 78 / 70 10 10 10 WILLIAMSPORT 57 74 54 75 / 90 10 10 10 BRADFORD 48 68 48 72 / 40 10 10 10 JOHNSTOWN 53 70 50 73 / 30 10 10 10 ALTOONA 55 74 52 73 / 30 10 10 10 STATE COLLEGE 55 75 51 74 / 70 10 10 10 SELINSGROVE 59 77 54 77 / 80 10 10 10 LANCASTER 63 78 58 78 / 70 10 10 10 YORK 62 77 59 77 / 70 10 10 10 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH CONTINUED THROUGH 11 PM THIS EVENING FOR COUNTIES ALONG...AND JUST TO THE EAST OF THE SUSQ MAINSTEM. && LAMBERT
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-151745- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1155 AM EDT MON SEP 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT UNTIL 11 PM FOR COUNTIES MAINLY TO THE EAST OF THE SUSQUEHANNA MAINSTEM AND NORTH BRANCH. A SLOW MOVING COLD FRONT ENTERING WESTERN PENNSYLVANIA...WILL COMBINE WITH A NEARLY STATIONARY PLUME OF TROPICAL MOISTURE TO BRING LOCALLY FLOODING RAINS ACROSS EXTREME EASTERN PARTS OF CENTRAL PENNSYLVANIA. THE AREA OF HEAVIEST RAIN THROUGH THIS EVENING WILL BE ACROSS THE REGION NEAR...AND TO THE EAST OF THE SUSQUEHANNAS MAINSTEM AND NORTH BRANCH. RAINFALL AMOUNTS TO THE EAST OF INTERSTATE 83...THEN NORTH ALONG INTERSTATE 81 COULD EXCEED 3 INCHES. THIS RAIN WOULD LEAD TO RATHER WIDESPREAD AND SERIOUS FLOODING CONDITIONS. OTHER SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT AS IT MARCHES ACROSS CENTRAL PENNSYLVANIA LATE TODAY AND EARLY TONIGHT. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES COULD OCCUR...BUT WIDESPREAD FLOODING OF STREAMS AND POOR DRAINAGE AREAS IS NOT ANTICIPATED IN THE CENTRAL AND WEST. .DAYS TWO THROUGH SEVEN... REMNANTS OF HURRICANE ISABEL MOVING NORTHWARD THROUGH THE MID ATLANTIC STATES WILL BRING HEAVY RAIN AND VERY GUSTY WINDS TO THE REGION THURSDAY AFTERNOON THROUGH FRIDAY. FOR THE LATEST INFORMATION ON ISABEL AND THE FORECAST STORM TRACK...SEE THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT/DANGELO
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337330.